Illinois, 2016Tornadoes in Illinois, May 9, 2016
May 9, 2016 · NWS DVN · 2 events in 2 counties and zones
A weak disturbance ahead of a storm system in the southern plains spawned a couple of brief, weak tornadoes with an area of showers and thunderstorms in west central Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak disturbance ahead of a storm system in the southern plains spawned a couple of brief, weak tornadoes with an area of showers and thunderstorms in west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 9, 2:28 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, May 9, 2:28 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT MON MAY 9 2016
.SYNOPSIS...
ISSUED AT 327 PM CDT MON MAY 9 2016
WIDESPREAD LOW STRATUS WAS KEEPING INSTABILITY MINIMAL AND DEEP
LAYER SHEAR WAS RATHER WEAK. A FEW THUNDERSTORMS WERE NOTED IN
THE SOUTHWEST HALF OF THE CWA BUT WERE WELL BELOW SEVERE LEVELS.
THE STORMS WERE IN AN INCREASING AREA OF SHOWERS AHEAD OF A STRONG
SHORT WAVE LIFTING NORTHEAST ACROSS MO. STRONGER STORMS WERE
BEGINNING TO FIRE ACROSS THE PLAINS WHERE SBCAPES WERE 3000+ J/KG.
3 PM TEMPERATURES ACROSS THE CWA WERE IN THE 60S.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 327 PM CDT MON MAY 9 2016
FORECAST FOCUS ON SHOWERS AND THUNDERSTORMS.
TONIGHT...NUMEROUS SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL
OCCUR ACROSS MUCH OF THE CWA THROUGH THE EVENING HOURS. WITH A
SATURATED AIRMASS AND PWAT'S 1.50 INCHES THE THREAT OF LOCALLY
HEAVY RAINFALL WILL EXIST IN ANY THUNDERSTORM. THE RAIN WAS BEING
ENHANCED BY MODERATE TO STRONG FORCING AHEAD OF A DECENT SHORT
WAVE LIFTING NORTHEAST ACROSS MO...AHEAD OF THE MAIN UPPER LEVEL
TROUGH STILL BACK IN THE PLAINS. AS THE WAVE PUSHES TO OUR EAST
LATE THIS EVENING AND OVERNIGHT THE RAIN CHANCES WILL DIMINISH SO
WILL HAVE DECREASING POPS. MINIMUM TEMPERATURES SHOULD RANGE FROM
THE LOWER 50S FAR NORTH TO THE UPPER 50S FAR SOUTH.
TUESDAY...THE MAIN TROUGH WILL COME ACROSS THE AREA SO WILL HAVE
CHANCE POPS IN THE MORNING...BUT THEN AS HEATING TAKES PLACE THE
SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE AFTERNOON.
SBCAPES WILL PUSH TO 2000+ J/KG BUT THE DEEP LAYER SHEAR WILL BE
EVEN WEAKER...SO NOT EXPECTING ANY STRONG STORMS. WITH THE WARM
FRONT LIFTING NORTH OF THE CWA WE WILL HAVE SOUTHERLY WINDS AND
SOME SUNSHINE TO PUSH AFTERNOON TEMPERATURES INTO THE 70S AT MOST
LOCATIONS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 327 PM CDT MON MAY 9 2016
TUESDAY NIGHT...SLIGHT CHANCES FOR A SHOWER AREA-WIDE...OR A VERY
ISOLATED STORM SOUTH OF I-80. MAJORITY OF THE CWA WILL MORE THAN
LIKELY STAY DRY THROUGH THE NIGHT AS A COMPACT 500MB RIDGE DEVELOPS
AND MID-LEVEL HEIGHTS RISE OVER THE UPPER MISSISSIPPI RIVER VALLEY.
PARTLY TO MOSTLY CLOUDY SKIES SHOULD HOLD TEMPS IN THE 50S.
WEDNESDAY...SE SFC WINDS TO ADVECT LOWER TO MIDDLE 60 DEWPOINTS INTO
E IOWA/W ILLINOIS DOWNSTREAM OF APPROACHING 500MB POSITIVE VORTICITY
LOBE AND LOW-LEVEL AXIS OF DILATATION. HIGHS IN THE MID 70S FAR
NORTH TO AROUND 80 F ELSEWHERE WOULD YIELD MUCAPES OF 1000-2000
J/KG. SHEAR IS WEAK THROUGH THE DAY BUT DOES INCREASE DURING THE
EARLY EVENING TO ABOUT 40 KTS. CONDITIONALLY...THE POTENTIAL EXISTS
FOR STRONG OR SEVERE CONVECTION. SPC IS OUTLOOKING THE SOUTHERN TWO-
THIRDS OF THE FORECAST AREA WITH A SLIGHT RISK FOR SEVERE STORMS.
THE GREATEST LIMITING FACTORS ARE...
1. EXTENT OF CLOUDS LIMITING INSTABILITY
2. LATE ARRIVAL OF THE LOW-LEVEL BOUNDARY AFTER PEAK HEATING
NONETHELESS SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY EVENING
INTO WEDNESDAY NIGHT PRODUCING MODERATE TO HEAVY RAIN AS THEY
UTILIZE THE MOIST 1.40 INCH PWAT AIR...BUT AGAIN SEVERE POTENTIAL IS
UNCERTAIN.
THURSDAY...MODEL CONSENSUS IS DRY WITH TEMPS IN THE UPPER 60S. THE
NAM IS AN OUTLIER SENDING ANOTHER VORT. MAX UP ALONG THE LOW-LEVEL
BOUNDARY WHICH WOULD RESULT IN MORE SHOWERS. CURRENT FORECAST
IGNORES THIS SOLUTION.
FRIDAY...MODELS AGREE THAT A SIGNIFICANT PATTERN CHANGE WILL TAKE
PLACE TOWARD THE END OF THIS WEEK AND LAST INTO EARLY NEXT WEEK. A
LARGE TROUGH IS FORECAST TO DEVELOP ACROSS THE NORTH-CENTRAL PORTION
OF NORTH AMERICA WITH THE MAIN UPPER LOW POSITIONED OVER ONTARIO.
GFS AND ECMWF ARE EVEN ADVERTISING 850MB TEMP DROPPING TO SEVERAL
DEGREES BELOW ZERO CELSIUS. AN ALBERTA CLIPPER SYSTEM EMBEDDED
WITHIN STRONG FLOW ALOFT WARRANTS 20-40 POPS AS LOW-LEVEL
FRONTOGENESIS STREAKS THROUGH THE REGION. THE POPS MAY HAVE TO BE
INCREASED FOR PORTIONS OF THE CWA.
SATURDAY THROUGH MONDAY...CONSENSUS TEMPS ARE IN THE LOWER 60S FOR
HIGHS AND LOWER 40S FOR LOWS. IF WE GET THE RIGHT SET UP...CLEAR
SKIES AND LIGHT WINDS...MAY HAVE PATCHY FROST ACROSS THE FAR NORTH
FRIDAY NIGHT OR SATURDAY NIGHT...SOMETHING TO MONITOR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 113 PM CDT MON MAY 9 2016
MVFR/OCNL IFR CONDS IN WIDESPREAD SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS THIS AFTERNOON AND EVENING...DIMINISHING FROM SOUTH
TO NORTH AFTER 05Z/10. CONDS SHOULD BECOME MVFR POSSIBLY VFR
TUESDAY MORNING. EAST TO SOUTHEAST WINDS 15 TO 25 KNOTS THIS
AFTERNOON DIMINISHING TO AROUND 10 KNOTS TONIGHT. WINDS BECOMING
SOUTH AROUND 10 KNOTS ON TUESDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...UTTECH
AVIATION...HAASE
Hazardous weather outlook, May 9, 2:24 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT MON MAY 9 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 PM CDT MON MAY 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE ACROSS THE AREA THIS
AFTERNOON AND EVENING BUT SEVERE WEATHER IS NOT EXPECTED. HOWEVER...
A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE LIKELY ON TUESDAY...ESPECIALLY IN THE AFTERNOON
BUT SEVERE WEATHER IS NOT EXPECTED.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 30. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
HAASE
In the hours before
Special weather statement, May 9, 3:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 9 2016
IAZ040-041-051-052-063-064-076-077-087-088-098-099-092330-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-LEE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA...FORT MADISON
416 PM CDT MON MAY 9 2016
...LOCALLY HEAVY RAINFALL IN EASTERN IOWA...
DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS MAINLY WEST OF A
MANCHESTER TO DONNELLSON LINE IN EASTERN IOWA. THE STORMS WERE
MOVING NORTHWARD AND WERE REPEATING OVER SOME OF THE SAME LOCATIONS.
RADAR INDICATED RAINFALL AMOUNTS OF OVER AN INCH PER HOUR. SOME
LOCATIONS MAY RECEIVE 2 INCHES OF RAIN LATE THIS AFTERNOON WHICH
MAY CAUSE PONDING OF WATER AND SOME RISES IN LOCAL CREEKS AND
SMALL STREAMS. THE STORMS SHOULD DIMINISH TOWARDS EVENING.
WHEN THUNDERSTORMS ARE OCCURRING MOVE INDOORS. DO NOT STAND BY
WINDOWS. AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN DUE TO PONDING OF
WATER ON ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN.
HAASE
Tornado, McDonough
- When
- May 9, 4:15 PM CST to 4:17 PM CST
- Where
- McDonough County, 1.74 mi SE of Bushnell to 1.66 mi SE of Bushnell
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.530, -90.480
The tornado width was 25 to 50 yards, and on the ground for about 2 minutes with no damage.
Tornado, Warren
- When
- May 9, 4:41 PM CST to 4:42 PM CST
- Where
- Warren County, 1.38 mi S of Greenbush to 1.31 mi S of Greenbush
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 25 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.700, -90.530
There was a brief tornado touchdown with no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 20162 deaths · $5.5 million · EF4 · 39 events
- Tornadoes and Hail in Oklahoma, May 9, 20162 injured · $3.3 million · EF3 · 13 events
- Tornadoes and Flash Flood in Nebraska, May 9 to 10, 2016$1.5 million · EF2 · 25 events
- Tornadoes and Flash Flooding in Texas, May 9, 2016$511,000 · EF1 · 41 events
- Hail and Damaging Winds in Arkansas, May 9 to 12, 2016$510,000 · 1 in hail · 30 events
- Tornado in Arkansas, May 9, 2016$500,000 · EF1 · 1 event
- Hail and Damaging Winds in Kansas, May 9, 2016$65,000 · 1.75 in hail · 53 events
- Blizzard and Flooding in Montana, May 9 to 15, 2016$450,000 · 5 events
- Tornadoes and Hail in Nebraska, May 9, 2016$270,000 · EF0 · 9 events
- Hail in Kansas, May 9, 2016$190,000 · 1.75 in hail · 4 events
- Damaging Winds in Missouri, May 9, 2016$102,000 · 65 kt wind · 5 events
- Flash Flooding and Hail in Nebraska, May 9 to 10, 2016$46,000 · 2.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636844, 636845.